Wisconsin, 2009

Tornado and Flash Flooding in Wisconsin, June 19, 2009

June 19, 2009 · NWS MKX · 11 events in 6 counties and zones

The final in a series of upper level disturbances propagated northeastward across southern Wisconsin during the afternoon and evening of June 19th. This impulse, combined with strong upper level jet dynamics and a very moist, unstable atmosphere, allowed for storms to redevelop across southern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26 million
Crop damage
$200,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The final in a series of upper level disturbances propagated northeastward across southern Wisconsin during the afternoon and evening of June 19th. This impulse, combined with strong upper level jet dynamics and a very moist, unstable atmosphere, allowed for storms to redevelop across southern Wisconsin. Bulk shear values of 50-60 kts, MLCAPE values near 2500 J/kg, and PW values near 1.8 allowed for a series of short thunderstorm lines to move through southern Wisconsin. The result was wind damage, a tornado in Kenosha County, and widespread flash flooding. Due to the heavy rainfall from earlier storms, some locations received 3 to almost 7 inches of rain in less than 24 hours. Flash flooding occured in Kenosha, Walworth, Waukesha, Milwaukee, and Racine counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 19, 1:52 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 19, 1:52 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
252 PM CDT FRI JUN 19 2009

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORMS REDEVELOPING LATE THIS
AFTERNOON/EVENING THEN ON MUCH WARMER TEMPS FOR NEXT WEEK.

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

MAIN FOCUS ON THE SHORT TERM IS OBVIOUSLY THIS EVENING. THE FINAL IN
A SERIES OF UPPER LEVEL DISTURBANCES LATE THIS WEEK IS EVIDENT ON
RADAR AND SATELLITE OVER EASTERN NEBRASKA AND WESTERN IOWA AT 19Z.
THIS FEATURE WILL PROPAGATE EAST NORTHEAST ACROSS SOUTHERN WISCONSIN
THIS EVENING. CLOUDS IN ASSOCIATION WITH THIS MORNING/S MCS HAVE
CLEARED ACROSS THE CWA EARLY THIS AFTERNOON AND INSTABILITY IS
ALREADY RAPIDLY RECOVERING ACROSS ERN IA AND SWRN WI. VIGOROUS
THUNDERSTORM DEVELOPMENT HAS JUST BEGUN OVER SOUTHEAST NEBRASKA AND
THIS IS EXPECTED TO FOLLOW THE BEST CAPE GRADIENT OVER SOUTHERN WI
THIS EVENING. BULK SHEAR OF 35-40 KNOTS WILL REMAIN IN PLACE FOR THE
EVENING HOURS...SO SOME OF THESE STORMS WILL BECOME OR REMAIN SEVERE
AS THEY TRACK ACROSS THE CWA.

THE 00Z 3KM ARW WRF REFLECTIVITY DISPLAYED THE EVOLUTION OF THE
MORNING MCS ALMOST PERFECTLY...AND CONTINUES TO DO SO FOR THE NEXT
SHORT WAVE. THAT MODEL EXPLODES CONVECTION ACROSS THE CWA AROUND 22Z
AND I HAVE A HARD TIME NOT BELIEVING IT. THE NAM QPF FIELDS ARE NOT
REALLY RELIABLE GIVEN WHAT CURRENTLY IS HAPPENING...BUT THE GFS AND
ECMWF ARE CLOSER. WILL GO CATEGORICAL POPS THIS EVENING FOR MOST OF
THE AREA...WITH NUMEROUS WORDING IN THE NORTH.

THE MAIN THREAT WITH THE NEXT ROUND OF STORMS IS HEAVY RAIN AND
FLASH FLOODING. WIDESPREAD RAINFALL AMOUNTS OF 3-5 INCHES WERE
REPORTED LAST NIGHT...AND ANOTHER 2-3 INCHES WILL BE POSSIBLE
TONIGHT. BACKBUILDING STORMS WITH MBE VELOCITIES OF 5-15
KNOTS...INCREASING 850 MB JET POINTED TOWARD CWA AND THE LEFT EXIT
REGION OF THE UPPER JET CENTERED OVER THE CWA...PRECIPITABLE WATER
VALUES OF 1.8-2.0 INCHES /170 PERCENT ABOVE NORMAL/...AND A WARM
CLOUD DEPTH OF ALMOST 14KFT ALL SUPPORT A SERIOUS THREAT OF FLASH
FLOODING. HAVE ALREADY ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN
TWO TIERS OF COUNTIES WHERE THE HEAVIEST RAIN FELL UNTIL MIDNIGHT.
FLASH FLOOD GUIDANCE HAS BEEN HACKED CONSIDERABLY SINCE YESTERDAY
AFTERNOON...WITH MILWAUKEE COUNTY NOW BEING 1.7 INCHES WITHIN 6
HOURS AND 1.0 INCH IN ONE HOUR. IF ANOTHER SEVERAL INCHES FALL ON
THOSE SAME FAVORED AREAS...SIGNIFICANT FLASH FLOODING CAN BE
EXPECTED.

THUNDERSTORMS SHOULD END QUICKLY BY MIDNIGHT. NO COLD AIR ADVECTION
IS EXPECTED BEHIND THIS FRONT. WITH MOSTLY SUNNY SKIES AND 925 MB
TEMPS AROUND 22C...EXPECT HIGHS IN THE UPPER 80S FOR SATURDAY.

ANOTHER SHORT WAVE WILL APPROACH THE WESTERN GREAT LAKES LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT. SOME CAPE IS PRESENT DURING THIS TIME TO
INCLUDE A CHANCE OF THUNDER...ESPECIALLY SUNDAY NIGHT. THE WAVE
WILL THEN KICK EAST BY MONDAY AND THE HEAT BEGINS.

.LONG TERM...MONDAY THROUGH NEXT FRIDAY.

MAIN STORY IN THE EXTENDED IS A POTENTIALLY PROLONGED PERIOD OF VERY
WARM OR HOT WEATHER FOR MUCH OF NEXT WEEK. THERMAL RIDGE WILL PARK
ITSELF OVER THE WESTERN GREAT LAKES FROM MONDAY THROUGH AT LEAST
WEDNESDAY. I PREFERRED THE ECMWF DEPICTION OF THE RIDGE...WHICH IS
WHAT HPC FAVORED AS WELL. GFS BREAKS DOWN THE RIDGE PERIODICALLY
WITH MCS FORMATION...BUT I BELIEVE IT WILL BE TOO CAPPED AND ANY
MCS/S WILL RIDE WELL TO THE NORTH OF THE STATE. THICKNESSES AROUND
580 DAM AND HEIGHTS APPROACH 588. NAM...DGEX...AND ECMWF 2 M TEMPS
ALREADY RISE INTO THE LOWER 90S MONDAY WITH 925 TEMPS IN THE 26-28C
RANGE. WITH LITTLE WIND TO WIC HEAT FROM THE SURFACE /CAUSING SUPER
ADIABATIC PROFILE/...COULD SEE SOME MID 90S IN PLACES. WEAK FLOW
WILL PROMOTE THE LAKE BREEZE EACH DAY...BUT IT SHOULD BE CONFINED
FAIRLY CLOSE TO THE SHORE...ESPECIALLY AS THE LAKE WATER WARMS. DEW
POINTS IN THE 60S WILL MAKE IT FEEL A LITTLE WARMER. OVERNIGHT LOWS
COULD REMAIN WELL INTO THE 70S AS SHOWN IN 2 M TEMPS. CONDITIONS
REMAIN VERY SIMILAR THROUGH WEDNESDAY BEFORE THE RIDGE BEGINS TO
BREAK DOWN AS THE NEXT TROUGH APPROACHES AND BRINGS THE NEXT CHANCE
FOR THUNDERSTORMS.

&&

.AVIATION...SHOWERS AND TSTORMS ARE EXPECTED AGAIN LATE THIS
AFTERNOON THROUGH TONIGHT AS A SHORTWAVE TROUGH AND LOW PRESSURE
AREA/FRONT MOVE ACROSS THE REGION ONCE AGAIN. AREAS OF MVFR CIGS AND
VSBYS ARE EXPECTED THROUGHOUT THE DAY AND NIGHT BUT WILL BECOME IFR
IN THE MORE INTENSE TSTORMS.

IN THE WAKE OF THE TROUGH/FRONT...EXPECT A FEW VFR CLOUDS DUE TO
RESIDUAL MOISTURE AND DIURNAL HEATING ON SAT. WINDS ALONG THE LAKE
MAY BE HIGHER OVERNIGHT THROUGH SATURDAY MORNING DUE TO THE STRONGER
PRESSURE GRADIENT OF THE INTENSIFYING LOW AS IT PASSES OVER LAKE
MICHIGAN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR WIZ062>072.

LM...NONE.
&&

SHORT/LONG TERM...18 BORGHOFF
AVIATION/MARINE...13 MRC
Hazardous weather outlook, Jun 19, 2:35 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CDT FRI JUN 19 2009

WIZ046-047-051-052-056>060-062>072-201900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
335 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AS AN
UPPER LEVEL IMPULSE AND A COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL AND DAMAGING WINDS ARE EXPECTED WITH THE SEVERE THUNDERSTORMS.
A FEW TORNADOES ARE ALSO POSSIBLE.

HEAVY RAINFALL OF ONE TO TWO INCHES MAY ACCOMPANY THE
THUNDERSTORMS PRODUCING AREAS OF FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT UNTIL MIDNIGHT ALONG AND SOUTH OF A LINE FROM
SPRING GREEN TO WAUNAKEE TO WATERTOWN AND GLENDALE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CHANCES OF THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY
AFTERNOON AND SUNDAY NIGHT...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

LMZ643>646-201900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
335 PM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AS AN
UPPER LEVEL IMPULSE AND A COLD FRONT MOVES ACROSS THE REGION. LARGE
HAIL AND DAMAGING WINDS ARE EXPECTED WITH THE SEVERE THUNDERSTORMS.
AN ISOLATED WATERSPOUT IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CHANCES OF THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY
NIGHT...WEDNESDAY NIGHT AND THURSDAY.

WWW.WEATHER.GOV/MKX

MRC

In the hours before

Local storm report, Jun 19, 3:53 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
453 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             1 E MARQUETTE           43.75N 89.12W
06/19/2009  M0.75 INCH       GREEN LAKE         WI   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED BY FIRE DEPT

&&

CEO
Special weather statement, Jun 19, 4:02 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
502 PM CDT FRI JUN 19 2009

WIZ047-051-052-056>060-062>072-192230-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN
LAKE-IOWA-JEFFERSON-KENOSHA-LAFAYETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-
SAUK-SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
502 PM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS CONTINUING TO DEVELOP OVER SOUTH CENTRAL
WISCONSIN...

AT 5 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FOND
DU LAC...SOUTHWEST TO PORTAGE...POYNETTE...TO JUST WEST OF MADISON.
THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 35 MPH...AND WERE
ALSO DEVELOPING TO THE SOUTHWEST TO WEST OF MADISON.

MORE THUNDERSTORMS WERE NEAR BELOIT AND JANESVILLE...EXTENDING
SOUTHWEST ACROSS NORTHERN ILLINOIS AND EASTERN IOWA.

NUMEROUS THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL
WISCONSIN...AND MOVE INTO SOUTHEAST WISCONSIN BETWEEN 5 PM AND 7 PM
CDT.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL 10 PM CDT.

MBK
Local storm report, Jun 19, 4:18 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
518 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      WEST ALLIS              43.01N 88.03W
06/19/2009                   MILWAUKEE          WI   AMATEUR RADIO

            WATER 2.5 FT DEEP NEAR STATE FAIR PARK GROUND. ROAD
            CLOSED NEAR GREENFIELD AVE AND 84TH ST...DELAYED REPORT

&&

CEO
Special weather statement, Jun 19, 4:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
526 PM CDT FRI JUN 19 2009

WIZ069-070-192315-
ROCK-WALWORTH-
526 PM CDT FRI JUN 19 2009

...STRONG THUNDERSTORM MOVING ACROSS FAR SOUTHERN ROCK COUNTY...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF BELOIT...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SHARON AND DARIEN BY 535 PM CDT...
  WALWORTH AND DELAVAN LAKE BY 550 PM CDT...
  FONTANA-ON-GENEVA LAKE AND WILLIAMS BAY BY 555 PM CDT...
  COMO BY 600 PM CDT...
  LAKE GENEVA BY 610 PM CDT...
  PELL LAKE BY 615 PM CDT...

LAW ENFORCEMENT REPORTED A POSSIBLE FUNNEL CLOUD JUST SOUTH OF THE
WISCONSIN...ILLINOIS BORDER NEAR ROCKTON...WHICH IS JUST SOUTH OF
SOUTH BELOIT.

THIS STORM IS BEING MONITORED CLOSELY.  A SEVERE THUNDERSTORM
WARNING WILL BE ISSUED SHOULD IT CONTINUE TO STRENGTHEN.

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MBK
Special weather statement, Jun 19, 4:34 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
534 PM CDT FRI JUN 19 2009

WIZ070>072-192330-
KENOSHA-RACINE-WALWORTH-
534 PM CDT FRI JUN 19 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN RACINE AND KENOSHA
COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
DOWNTOWN RACINE TO PADDOCK LAKE TO 5 MILES SOUTHEAST OF LAKE
GENEVA...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  KENOSHA AIRPORT AND PADDOCK LAKE BY 540 PM CDT...
  TWIN LAKES AND SILVER LAKE BY 545 PM CDT...
  DOWNTOWN KENOSHA AND LAKE CATHERINE BY 600 PM CDT...
  PLEASANT PRAIRIE BY 615 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN
DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MBK
Special weather statement, Jun 19, 4:38 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
538 PM CDT FRI JUN 19 2009

WIZ051-052-057>060-063>065-069-192345-
COLUMBIA-DANE-DODGE-FOND DU
LAC-JEFFERSON-OZAUKEE-ROCK-SHEBOYGAN-WASHINGTON-WAUKESHA-
538 PM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL INTO SOUTHEAST
WISCONSIN...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF HOWARDS GROVE TO 7 MILES NORTHWEST OF KEWASKUM TO VERONA...MOVING
EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  OREGON AND MONONA BY 545 PM CDT...
  WATERLOO AND PLYMOUTH BY 550 PM CDT...
  MCFARLAND AND KEWASKUM BY 555 PM CDT...
  STOUGHTON AND SHEBOYGAN AIRPORT BY 600 PM CDT...
  SHEBOYGAN FALLS AND KOHLER BY 605 PM CDT...
  SHEBOYGAN AND WATERTOWN BY 610 PM CDT...
  RANDOM LAKE AND EDGERTON BY 615 PM CDT...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MBK

The radar

The Milwaukee radar (KMKX), 63 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Tornado, Kenosha

When
June 19, 4:42 PM CST to 4:44 PM CST
Where
Kenosha County, 1.26 mi WNW of Kenosha Airport to 0.2 mi N of Kenosha Airport
Rating
EF0
Path length
1.23 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.605, -87.954

A weak EFO tornado spun up just west of the intersection of I-94 and CTH N. It moved just south of east and dissipated near the northwest runway of the Kenosha Airport. Damage was limited to uprooted trees and broken tree branches. Estimated maximum wind speeds were 56 to 61 knots (65-70 mph). Average path length was 20 yards. The compass bearing was 97 degrees. Starting and ending location were 42.60496/-87.95393 and 42.60291/-87.92993. DI#27(TH), DOD2.

Hail, Kenosha

When
June 19, 4:50 PM CST
Where
Kenosha County, 1 mi N of Pleasant Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.565, -87.930

Flash Flood, Kenosha

When
June 19, 5:00 PM CST to 9:00 PM CST
Where
Kenosha County, 2 mi N of Downtown Kenosha to 4 mi NW of Paddock Lake
Cause
Heavy Rain
Property damage
$12 million
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
42.609, -87.830

Heavy rains resluted in flash flooding in the southeast part of Kenosha County. Numerous streets were flooded with water depths of 2 to 4 feet , and several were impassable. Several vehicles were stranded in the flood waters and rescues were performed. Water depths were up to the windows of cars in the city of Kenosha. Interstate 94 at STH 165 was covered by water and southbound lanes were closed. STH 50 was closed from Intestate 94 east to CTH H. CTH C was closed going west from Interstate 94 due to high water levels. Several other roads were closed. Damage was noted to several culverts and road shoulders, and water lift stations/pumps were damaged in some facilities. Compounding the flooding problem was the loss of electrical service which meant sump pumps in homes didn't operate. Basement flooding was a major issue. WSR-88D Doppler radar rainfall estimates on top of a wet ground were on the order of 3 to 6 inches for a 24-hour period ending 2000 CST. Some farm fields were probably flooded, per newspaper articles, but no direct loss estimates were available. Therefore, a nominal $200K was estimated for the purpose of this documentation.

The initial Uniform Disaster Situation Report compiled by the Kenosha County Emergency Management indicated at at least 600 homes were affected by flood waters, but had no damage, at least 590 homes had minor flood damage, at least 11 homes had major damage, and at least 1 home was destroyed, for a monetary loss of at least $11,975,000. At least one business had major flood damage for a monetary loss of at least $310,000. Total estimated private sector damage was at least $12,285,000. Public sector damage inlcuded about $265,000 to road systems, $110,000 damage to water control facilities, $18,000 damage to public buildings & related equipment, and about $295,000 to public utility systems, for a total public sector damage estimate of about $683,000. Additionally, debris clearance cost about $22,000, protective measures cost about $57,000, and there was other $91,000 in miscellaneous costs. These last three values are not considered direct property damage.

Flash Flood, Racine

When
June 19, 5:00 PM CST to 9:00 PM CST
Where
Racine County, Union Grove to Elmwood Park
Cause
Heavy Rain
Property damage
$347,000
Reported by
Law Enforcement
Coordinates
42.680, -88.050

Heavy rains resulted in flash flooding over the southeast part of Racine County. Damage was inflicted on a Union Grove retentiton basin in the Industrial Park Annex. There were some reports of gravel shoulder washouts. Many roads had 1 to 3 feet of water covering the low spots. At least 3 vehicles were submerged in water in the Township of Mount Pleasant. In the city of Racine, traffic had to be diverted due to flooded roads. In Downtown Racine, 6.93 inches of rain was measured in a 24-hour period ending at 2000 CST.

The initial Uniform Disaster Situation Report generated by the Racine County Emergency Management Director indicated that 94 home were minimally affected by flood waters but the owners were unable to provide damage estimates. One home sustained minor flood damage. An estiamte of at least $347,000 was given in the report for private sector damage. Crop damage wazs noted in the report, but no monetary value was provided. Pulbic sector damage estimates were not available in the report.

Flash Flood, Milwaukee

When
June 19, 5:00 PM CST to 9:00 PM CST
Where
Milwaukee County, 2 mi NW of West Allis to Milwaukee Hoan Bridge
Cause
Heavy Rain
Property damage
$13 million
Reported by
Law Enforcement
Coordinates
43.020, -87.998

Heavy rains resulted in flash flooding ini parts of Milwaukee County, especially in the West Allis to Wauwatosa area east to the Downtown Milwaukee area. Many roads were covered with water to a depth of 1 to 3 feet. Basement flooding was reported. Milwaukee Mitchell Field measured 3.65 inches of rain in the 24-hour period ending 2000 CST. WSR-88D Doppler radar rainfall estimates were in the 3 to 5 inch range over parts of Milwaukee County. The City of Milwaukee sewer system was overwhelmed. High water levels on the Menomonee River jsut east of Miller Park resulted in part of an earthen berm being washed away. The subsequent flood water moved west to Miller Park and extensively flooded the lower service area, clubhouses, and part of the dugouts and warehouse. The playing field wasn't affected. Milwaukee Brewer executives said damage was in the millions, but they would not specify an amount. Therfore, for the purpose of this StormData documentation, a value of $5 Million was assiged.

A Uniform Disaster Situation Report generated by the Milwaukee County Emergency Management indicated that at least 1227 homes sustained minor flood damage, and at least 2 homes had major damage, for a monetary loss of about $7,079,000. Also, at least 12 businesses sustained minor flood damage and 1 had major damage for a business loss estimate of $215,000. The total estimated private sector damage in this report was $7,294,000. Additionally, damage in the public sector amounted to about $40,000 to road systems, about $25,000 to water control facilities, about $269,000 to public buildings & related equipment, and about $5,000 to public utility systems. The total public sector damage estimate is about $339,000. Other costs in the report included about $24,000 in debris clearance, about $21,385 for protective measures, and about $107,718 in miscellaneous expenses. However, the last three values are not considered direct property damage. Flood damage to Miller Park is not included in the Uniform report.

Thunderstorm Wind, Kenosha

When
June 19, 5:05 PM CST to 5:15 PM CST
Where
Kenosha County, 4 mi S of Downtown Kenosha
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.522, -87.830

Several large trees were uprooted by thunderstorm winds and tree debris brought down a couple power-lines.

Hail, Kenosha

When
June 19, 5:10 PM CST
Where
Kenosha County, 2 mi W of Downtown Kenosha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -87.869

Thunderstorm Wind, Walworth

When
June 19, 6:10 PM CST
Where
Walworth County, Elkhorn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -88.550

A few large trees were toppled by thunderstorm winds in the area around Elkhorn.

Flash Flood, Waukesha

When
June 19, 6:45 PM CST to 9:00 PM CST
Where
Waukesha County, Downtown Waukesha to 2 mi SE of Downtown Waukesha
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
43.020, -88.220

Numerous roads were completely flooded and impassable on south side of the city of Waukesha. The Fox River was out of its banks and a couiple vehicles were floating in downtown Waukesha due to flood waters. Water damage was inflicted on the vehicles. Water depths on roads were 1 to 3 feet.

Flash Flood, Walworth

When
June 19, 7:00 PM CST to 9:00 PM CST
Where
Walworth County, Whitewater to Sharon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.830, -88.730

Some fast moving waters flowing over county roads in the township of Walworth. Water depths of 1 to 2 feet were reported. A couple gravel shoulder washouts were noted.

Thunderstorm Wind, Rock

When
June 19, 7:03 PM CST to 7:10 PM CST
Where
Rock County, Beloit to 5 mi E of Beloit
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.520, -89.030

Seveal large trees were blown down by thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177282, 177283, 176860, 183613, 183647, 177281, 177284, 176864, 176866, 176861, 176865.